By Amanda Gardner
TUESDAY, Nov. 1 (HealthDay News) -- Medications commonly used to treat attention-deficit/hyperactivity disorder don't appear to raise the risk of heart attacks and other cardiovascular problems in children and young adults, new research shows.
And if any increased risk from stimulants such as Ritalin, Adderall and Concerta does exist, the danger in absolute numbers would be extremely low, said Dr. William O. Cooper, lead author of a study published online Nov. 1 in the New England Journal of Medicine.
"This is the largest study to date, and I feel this provides reassuring information about risk," said Cooper, a professor of pediatrics and preventive medicine at Vanderbilt University in Nashville, Tenn.
Another expert agreed. "This is really good information because a few years ago when we had the notifications coming out telling us to use these drugs with some caution, we didn't really have any good guidelines on which patients should avoid the drugs," said Dr. John Pliska, assistant professor of pediatrics at Texas A&M Health Science Center College of Medicine and chief of pediatric cardiology at Scott & White in Temple, Texas.
Almost 3 million children in the United States take prescription medications for attention-deficit/hyperactivity disorder (ADHD) each year. Children with the neurobehavioral disorder have excessive levels of activity, inattention and impulsiveness.
For the typical child diagnosed with the disorder, "if ADHD medications appear to be an important part of a treatment regimen, the worry about these cardiac risks should certainly be less," Cooper continued. "Having said that, it's really important that each child be evaluated by his or her health care provider to decide if it makes sense."
Several years ago, a few reports of sudden death, heart attacks and stroke among users raised concern among parents and health care providers about the safety of these medications, which are prescribed to help children focus and manage their behavior.
Canadian health authorities briefly removed Adderall from the market in 2005, and the U.S. Food and Drug Administration (FDA) required that ADHD drugs carry a "black box" label warning and a patient guide.
Subsequently, the American Heart Association stated it would be "reasonable" to give kids screening electrocardiograms before starting them on stimulant medication.
"This really added to the concern and confusion among families and health care providers," Cooper said.
To try to settle the question, Cooper and his colleagues analyzed data on 1.2 million children and young adults aged 2 to 24 enrolled in four large health plans around the United States. This was called a meta-analysis.
"We compared those currently using ADHD medicines to those not using these medications to look at their risk for sudden death, heart attack and stroke," Cooper explained. The medications included methylphenidate (Ritalin, Concerta), dexmethylphenidate (Focalin), dextroamphetamine (Dexedrine), amphetamine salts (Adderall), atomoxetine (Strattera) and pemoline (Cylert).
The authors concluded that there was really no raised risk of heart problems with these medications, although they also acknowledged the possibility of up to an 85 percent increased risk.
That's because the large size of the study and the rarity of events made it difficult to track the relative increased risk.
"Placing that in context, even if there was a doubling, the absolute risk would be very, very low," Cooper said.
The findings are similar to several reports published after the FDA's safety review was compiled, the authors said.
For his part, Pliska said EKGs [electrocardiograms] might still be helpful in identifying some children with cardiac defects.
And Cooper agreed that some children may have underlying heart disease or other problems that could potentially place them at risk. "We would need to think about their individual risk," he said, "but on a population level, this [study] suggests there is no increased risk."
Dr. Howard S. Weintraub, clinical director of the Center for the Prevention of Cardiovascular Disease at NYU Langone Medical Center in New York City, agreed that the data should allay fears about the drugs' safety.
The findings indicate that "when these medicines are appropriately utilized and kids are screened appropriately, there is no increased risk," Weintraub said.
"This is a large trial that scrutinizes the lives of a lot of young kids," he said. "The only issues are that the population was from a Medicaid basis so it may be a little different from how some other people are treated but, if anything, you would expect them to be at greater risk."
Although there's no longer a universal mandate for EKG screening in children considering stimulant drugs for ADHD, they "should still be screened for risk factors such as family history of sudden unexplained cardiac death, a child history of unexplained seizures or congenital heart disease," said Dr. Andrew Adesman, chief of developmental and behavioral pediatrics at the Steven and Alexandra Cohen Children's Medical Center of New York in New Hyde Park.
He added that the results of the new study "hopefully provide further reassurance to parents and professionals that stimulant medications don't pose a significant cardiovascular risk."
The U.S. National Institute of Mental Health has more on ADHD.
SOURCES: William O. Cooper, M.D., M.P.H., professor of pediatrics and preventive medicine, Vanderbilt University, Nashville, Tenn.; John Pliska, M.D., assistant professor of pediatrics, Texas A&M Health Science Center College of Medicine, and chief of pediatric cardiology, Scott & White, Temple, Texas; Howard S. Weintraub, M.D., clinical director, Center for the Prevention of Cardiovascular Disease, NYU Langone Medical Center, New York City; Andrew Adesman, M.D., chief, developmental and behavioral pediatrics, Steven and Alexandra Cohen Children's Medical Center of New York, New Hyde Park; Nov. 1, 2011, New England Journal of Medicine, online
Copyright © 2011 HealthDay. All rights reserved.
|Previous: Red Wine Antioxidant Could Give Metabolism a Boost||Next: Loneliness Linked to Sleepless Nights|
Reader comments on this article are listed below. Review our comments policy.
Submit your opinion:
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community